Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 92, NWS Grand Forks, ND

June 20, 2022Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2022, 8:45 PM CDT for Beltrami County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2022, 8:45 PM CDT (01:45 UTC)
Expired
Jun 20, 2022, 9:15 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 200 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:59 PM CDTTSTM WND DMG2 W Blackduck, MNLARGE TREE BRANCHES DOWN. POWER LINES DOWN. TIME ESTIMATED BASED ON LOCAL WIND SENSOR REPORTS PRIOR TO POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2140 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WUUS53 KFGF 210145
SVRFGF
MNC007-210215-
/O.NEW.KFGF.SV.W.0092.220621T0145Z-220621T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
845 PM CDT Mon Jun 20 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Beltrami County in north central Minnesota...

* Until 915 PM CDT.

* At 845 PM CDT, a severe thunderstorm was located near Tenstrike, or
  16 miles northeast of Bemidji, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Blackduck around 855 PM CDT.
  Funkley and Shooks around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4745 9477 4780 9492 4800 9442 4752 9442
TIME...MOT...LOC 0145Z 242DEG 52KT 4770 9473 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kent/MJB
2 follow-up statements
272 
WWUS53 KFGF 210159 RRA
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
859 PM CDT Mon Jun 20 2022

MNC007-210215-
/O.CON.KFGF.SV.W.0092.000000T0000Z-220621T0215Z/
Beltrami MN-
859 PM CDT Mon Jun 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN BELTRAMI COUNTY...

At 859 PM CDT, a severe thunderstorm was located over Funkley, or 29
miles northeast of Bemidji, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Beltrami County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4752 9478 4784 9482 4800 9442 4752 9442
TIME...MOT...LOC 0159Z 242DEG 52KT 4780 9445 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kent/MJB
807 
WWUS53 KFGF 210210
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
910 PM CDT Mon Jun 20 2022

MNC007-210219-
/O.EXP.KFGF.SV.W.0092.000000T0000Z-220621T0215Z/
Beltrami MN-
910 PM CDT Mon Jun 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI COUNTY
WILL EXPIRE AT 915 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Minnesota.

LAT...LON 4752 9478 4784 9482 4800 9442 4752 9442
TIME...MOT...LOC 0209Z 242DEG 52KT 4786 9429 

$$

Kent/MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 7:06 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 20, 7:06 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
706 PM CDT Mon Jun 20 2022

.UPDATE...
Issued at 655 PM CDT Mon Jun 20 2022

Strong to severe thunderstorms continue to spread to the
northeast with the strongest one in the Fargo Moorhead area.
Expecting this storm to grow more linear southward and continue
to produce wind gusts in excess of 70mph in the favorable wind
gust with DCAPE around 1000J/kg. Attention turns to the
possibility of a second round of convection possibly severe
moving northeast from central SD.

Also trimmed the northern portions of the heat headlines and will
continues to as rain cooled air pushes south this evening.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 20 2022

Severe storm threat the main challenge as highlighted by the SPC
outlook and mesoscale discussions. To summarize SPC, we now have a
better idea of what is possible this afternoon into the early
morning hours. Appears to be 2 rounds of severe storm potential.
Satellite and radar indicate the boundary of concern for the first
round across SE ND into NW MN. As forcing from an upper wave
approaching from South Dakota overrides this boundary, anticipate
storms to initiate. This area will be in a favorable zone of
instability (MLCAPE 3000-4000 J/KG) and effective layer shear
(40-50 knots) for organized storms. Effective SRH is weaker so not
sure about supercell potential, but anticipate at least a
multicell severe storm threat will severe hail, wind, tornadoes,
and flash flooding all possible. Storm motion anticipated to be
parallel to the boundary, so anticipate linear mode/cold pool
development with some sort of complex into NW MN becoming mainly a
wind threat. The next round will be associated with a stronger
upper wave/upper jet that will arrive after 03z or so. This would
bring the potential for some sort of convective complex with 80+
mph winds the main threat, likely where instability remains after
the first round of severe (SE ND into WC MN).

Upper low propagates north of the region tomorrow, which should
limit any impacts across our region. Will be windy and will need
to consider wind advisory, plus any showers or potential
convection across NE ND and NW MN.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 20 2022

The extended forecast period looks to offer opportunities for
several types of impactful weather, ranging from strong to severe
tstms to another round of extreme heat.

Wed will feature nothing but a (near) windless summer day with high
temps near seasonal values from the upper 70s to mid 80s, before a
series of troughs badgers the region with chances for tstms during
the period from Thu through Sat. Main upper trough would look to be
east of the area by Sun.

Looking at temps, upper ridging is expected to redevelop in the
Southern Plains, and likely develop its crest into the Northern
Plains, but not nearly as amplified as the current upper ridge over
the region. This is well reflected by the clustered guidance
solutions. A dome of warmth underneath this ridge should reach into
the Northern Plains by Thu/Fri, likely reintroducing temps into the
90s. This is illustrated by NBM's 70 to 80% chance of at least 90F
within the RRV, at least for Thu. It remains unclear at this time
the magnitude of the moisture that will come with this heat, and
will likely drive potential impacts assoc with this heat.

By late weekend into early next week, northwest flow will become
established over the region, leading to mainly dry weather and near
seasonable temps.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 640 PM CDT Mon Jun 20 2022

Thunderstorms this evening with a chance for another round at
Fargo overnight. MVFR CIGs possible overnight in the wake of the
convection. NW winds tomorrow gusting to 20 to 30 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Excessive Heat Warning until 1 AM CDT Tuesday for NDZ053.

MN...Excessive Heat Warning until 1 AM CDT Tuesday for MNZ003-029-030-
     040.

     Heat Advisory until 1 AM CDT Tuesday for MNZ017-023-024-027-028-
     031-032.

UPDATE...JK
SHORT TERM...TG
LONG TERM...WJB
AVIATION...JK
Hazardous weather outlook, Jun 20, 11:59 AM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1159 AM CDT Mon Jun 20 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-211015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
1159 AM CDT Mon Jun 20 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Hot and humid conditions are expected once again today, with heat
index values around 100. Higher heat index values to 105 will be
possible within the Red River Valley this afternoon.

Numerous severe thunderstorms are possible across eastern ND and
northwest MN this afternoon and evening. The main hazards will be
large hail up to 2 inches and damaging wind gusts over 80 mph.
Isolated tornadoes are also possible. Localized flash flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may be possible Tuesday afternoon north of Highway
2. Small hail and occasional lightning would be the main threats.
Windy conditions may also be possible Tuesday, and gusts around
40 mph will be possible mainly from the Red River Valley and west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

NDZ006-007-014-015-024-211015-
Towner-Cavalier-Benson-Ramsey-Eddy-
1159 AM CDT Mon Jun 20 2022

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are possible this afternoon and
evening. The main hazards will be large hail up to 2 inches and
damaging wind gusts over 80 mph. Isolated tornadoes are also
possible. Localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may be possible Tuesday afternoon north of Highway
2. Small hail and occasional lightning would be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, Jun 20, 7:31 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
731 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     2 S SABIN               46.75N 96.65W
06/20/2022  M86 MPH          Clay               MN   TRAINED SPOTTER

            TREES BLOWN DOWN. FIVE POWER POLES BLOWN OVER. TRAINED
            SPOTTER REPORTS THEIR PERSONNAL WEATHER STATIO CLOCKED 86
            MPH AS A GUST FRONT BLEW THROUGH.

&&

GREGORY.GUST
Local storm report, Jun 20, 7:34 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
734 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     4 SSE DILWORTH          46.82N 96.67W
06/20/2022  M69 MPH          Clay               MN   MESONET

            PEAK WIND MEASURED AT AN MNDOT RWIS STATION ALONG
            INTERSTATE 94.

&&

GREGORY.GUST
Local storm report, Jun 20, 7:36 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
736 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND GST     1 SE GLYNDON            46.86N 96.56W
06/20/2022  M59 MPH          Clay               MN   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION AT 3 METERS.

&&

GREGORY.GUST
Local storm report, Jun 20, 7:49 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
749 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     LAKE PARK               46.88N 96.10W
06/20/2022                   BECKER             MN   LAW ENFORCEMENT

            ROOFING MATERIAL TORN OFF MULTIPLE BUILDINGS BETWEEN LAKE
            PARK AND AUDUBON BETWEEN 715 AND 720 PM CDT. NUMEROUS
            LARGE TREE BRANCHES DOWN.

&&

GREGORY.GUST
Local storm report, Jun 20, 8:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
814 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     3 ESE HORACE            46.74N 96.85W
06/20/2022                   Cass               ND   TRAINED SPOTTER

            INTERSTATE 29 SIGNS BENT OVER. STORAGE TRAILERS AND GRAIN
            AUGERS BLOWN OVER. METAL ROOFING AND SHEATHING SCATTERED
            UP TO ONE QUATER MILE DOWNSTREAM. MOST DAMAGE AND DEBRIS
            WAS BETWEEN MP54 AND MP56 ON INTERSTATE 29.. TIME
            ESTIMATED BASED ON RADAR AND NEARBY WIND SENSORS.

0636 PM     TSTM WND DMG     1 S WILD RICE           46.73N 96.81W
06/20/2022                   Cass               ND   BROADCAST MEDIA

            POWER POLES BLOWN OVER SOUTH OF WILD RICE.

&&

GREGORY.GUST
Local storm report, Jun 20, 8:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
839 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     2 W WADENA              46.44N 95.18W
06/20/2022  M64 MPH          Otter Tail         MN   AWOS

            PEAK WIND MEASURED AT THE WADENA AIRPORT /KADC/.

&&

GREGORY.GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:04 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Beltrami, Clay, Clearwater, Hubbard, Mahnomen and 4 more56 min
Jun 20, 7:15 PM CDTTornado WarningFGFMahnomen, Norman24 min
Jun 20, 7:43 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wadena62 min
Jun 20, 7:52 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 2 more53 min
Jun 20, 8:14 PM CDTTornado WarningFGFBeltrami, Clearwater, Hubbard31 min
Jun 20, 8:44 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena31 min
Jun 20, 10:46 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin59 min
Jun 20, 11:34 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFBecker, Hubbard, Otter Tail, Wadena56 min
Jun 21, 12:20 AM CDTSevere Thunderstorm Warning Destructive damage threatFGFBecker, Hubbard, Otter Tail, Wadena55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.